Theophylline Toxicity

Created on Thu, 08/31/2017 - 03:38
Last updated on Mon, 10/09/2017 - 04:54

Previous Chapter:

Next Chapter:

Theophylline is a methylxanthine of the same class of agents as caffeine and is typically used to treat treatent-refractory asthma and COPD. It happens to be dirt-cheap (as it has been in the market for 80 years). It is an anti-inflammatory and a bronchodiltaor; it remains a third-line agent mainly because we have better anti-inflammatory drugs (steroids) and we have better bronchodilators (β-agonists).

Question 29 from the first paper of 2017 was the one and only time theophylline overdose had ever come up in the CICM Part II exam. The overdose was masquerading behind some lactic acidosis and because of its highly nonspecific nature "several candidates failed to recognise theophylline overdose". Given the rarity of this hideously toxic drug in modern management of COPD and asthma, it is hardly surprising that nobody knew how to deal with it, leaving the examiners to complain that "management of theophylline toxicity was discussed poorly". The trainees can be forgiven for mistaking this for some sort of sympathomimetic toxidrome (much more common in light of our apparently crippling meth epidemic).

As far as literature goes, for raw untreated pharmacology one cannot go past the excellent 2013 article by Peter J. Barnes. Realistically, that would be all you need. Unless otherwise stated the rest of this summary is basicaly derived from Barnes' work.

Pharmacological characteristics of theophylline

General pharmacology:

  • 100% absorbed from the gut
  • volume of distribution is 0.5 L/kg
  • 56% protein binding
  • Cleared by the liver

Some unique pharmacokinetic features:

  • Dose dumping: theophylline can be absorbed alongside fatty meals due to the effect of  posprandial pancreatic secretions and bile salts on its absorption, which is otherwise very slow (Hendeles et al, 1985)
  • It is metabolised faster by children and smokers: hepatic CYP2E1 activation by nicotine is responsible

Some ...undesirable pharmacodynamic features:

  • Toxic dose and effective dose are virtually the same dose. Optimum treatment benefits occurs at serum levels greater than 10µg/m; toxicity is seen above 20µg/ml, unfortunately where you also start to get some bronchodilation.
  • Lowers the seizure threshold; and phenothiazines make the problem worse when they are used as antiemetics

Desirable effects:

  • Theophylline is a bronchodilator (at toxic doses)- it inhibits phosphodiesterase (PDE)3 and acts as an antagonist of adenosine ( a pro-spasmodic inflammatory mediator)
  • It is anti-inflammatory - by inhibiting PDE4
  • It is also anti-inflammatory by blocking the translocation of the proinflammatory transcription factor nuclear factor-κB
  • It activates histone deacetylase 2, thereby reversing steroid resistance in treatment-refractory asthma and COPD
  • There is a widely held belief that it improves diaphragmatic contractility, but not everybody agrees that this is for real.

Features of theophylline overdose

Clinical features of theophylline overdose

Symptoms Signs Biochemistry
  • Nausea
  • Vomiting
  • Elevated mood
  • Agitation, anxiety
  • Hallucinations
  • Tachypnoea
  • Tachycardia
  • Hypertension
  • Widened pulse pressure
  • Tremor
  • Seizures
  • Increased muscle tone
  • Fasciculations



  •  
  •  
  • Hypokalemia
  • Hypomagnesemia
  • Hypophosphataemia
  • Hyperglycaemia
  • Hypercalcemia
  • Lactic acidosis
  • Respiratory alkalosis
  • Rhabdomyolysis

Because of the PDE inhibition, methylxanthines at toxic doses begin to act as "inodilators", with peripheral vasodilation and increased inotropy. Hence the widened pulse pressure. Also, the electrolyte derangement is precisely what you might expect with a β-agonist overdose (see Hall et al, 1984). Particularly hypercalcemia is mentioned in the college paper, and is thought to be some sort of β-adrenergic effect (McPherson et al, 1986)

Association of thephylline levels and outcome expectations

Levels tend to correlate with toxicity:

  • 10-20 μg/mL: normal level
  • 20-100 μg/mL: arrhythmias, severe toxicity
  • > 100 μg/mL: seizures, coma, death

Management of theophylline overdose

Decontamination

  • Repeated doses of activated charcoal (MDAC)

Enhanced elimination

  • Charcoal haemoperfusion

Antidotes

  • Strangely, SVT does not respond to adenosine. Goldfranks' Manual (2007 edition, p. 557) recommends calcium channel blockers as a more effective antiarrhythmic therapy (a β-blocker would be just as good but the patient will inevitably be somebody with either asthma or COPD). 

Supportive management

A - the patient will likely need intubation at some stage

B - ventilate them with a slightly higher rate to maintain the compensation for metabolic acidosis

C - they will likely be hypotensive with a large overdose; noradrenaline will be required.
      They will also have arrhythmias. The college answer helpfully suggests esmolol or amiodarone.           Esmolol has been used successfully (Seneff et al, 1990) and may paradoxically improve blood               pressure by acting as a β2-antagonist, as well as slowing the rate and improving diastolic filling.

D - Sedation with benzodiazepines seems like a sensible move.
       Likely, the patient will need them anyway for seziure control.
       Other antiepileptics are apparently ineffective.

E - Correct all their electrolyte disturbances

F - Consider dialysis; high efficiency dialysis may even remove some theophylline

G - Regular antiemetics and/or NGT (given how much you are relying on multi-dose charcoal )

 

References

Barnes, Peter J. "Theophylline.American journal of respiratory and critical care medicine 188.8 (2013): 901-906.

Hendeles, Leslie, et al. "Food-induced “dose-dumping” from a once-a-day theophylline product as a cause of theophylline toxicity." Chest 87.6 (1985): 758-765.

Ehlers, Sally M., Darwin E. Zaske, and Ronald J. Sawchuk. "Massive theophylline overdose: Rapid elimination by charcoal hemoperfusion." Jama240.5 (1978): 474-475.

Hall, Kevin W., et al. "Metabolic abnormalities associated with intentional theophylline overdose." Annals of internal medicine 101.4 (1984): 457-462.

Seneff, Michael, et al. "Acute theophylline toxicity and the use of esmolol to reverse cardiovascular instability." Annals of emergency medicine 19.6 (1990): 671-673.

MILTON, L. McPHERSON, et al. "Theophylline-lnduced Hypercalcemia."Annals of internal medicine 105 (1986): 52-54.